Background: Development of manic symptoms on antidepressant discontinuation has primarily been reported in unipolar patients. This case series presents preliminary evidence for a similar phenomenon in bipolar patients. Method: Prospectively obtained life chart ratings of 73 bipolar patients at the National Institute of Mental Health were reviewed for manic episodes that emerged during antidepressant taper or discontinuation. Medical records were utilized as a corroborative resource. Six cases of antidepressant discontinuation-related mania were identified and critically evaluated. Results: All patients were taking conventional mood stabilizers. The patients were on antidepressant treatment a mean of 6.5 months prior to taper, which lasted an average of 20 days (range, 1-43 days). First manic symptoms emerged, on average, 2 weeks into the taper (range, 1-23 days). These 6 cases of antidepressant discontinuation-related mania involved 3 selective serotonin reuptake inhibitors (SSRIs), 2 tricyclic antidepressants (TCAs), and 1 serotonin-norepinephrine reuptake inhibitor. Mean length of the ensuing manic episode was 27.8 days (range, 12-49 days). Potential confounds such as antidepressant induction, phenomenological misdiagnosis of agitated depression, physiologic drug withdrawal syndrome, and course of illness were carefully evaluated and determined to be noncontributory. Conclusion: These 6 cases suggest a paradoxical effect whereby antidepressant discontinuation actually induces mania in spite of adequate concomitant moodstabilizing treatment. These preliminary observations, if replicated in larger and controlled prospective studies, suggest the need for further consideration of the potential biochemical mechanisms involved so that new preventive treatment approaches can be assessed.
ASJC Scopus subject areas
- Psychiatry and Mental health